Florida, 2004

Tornado in Florida, September 15, 2004

September 15, 2004 · NWS TAE · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
7
Property damage
$5.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 15, 1:40 PM EST, 2 hours earlier.

Area forecast discussion, Sep 15, 1:40 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
240 PM EDT WED SEP 15 2004

.SYNOPSIS...
AT 1 PM CDT EXTREMELY DANGEROUS HURRICANE IVAN WAS CENTERED ABOUT 170 MILES
SOUTH OF THE ALABAMA COAST...AND WAS MOVING NORTH AT 14 MPH WITH 135 MPH
MAXIMUM SUSTAINED WINDS. LIGHT TO OCCASIONALLY MODERATE RAIN IS GRADUALLY
SPREADING OVER MUCH OF THE FORECAST AREA BUT THE HEAVIER RAIN BANDS ARE OVER
THE WATER AND APPROACHING THE COASTLINE. WE HAVE SEEN SEVERAL TORNADIC STORM
SIGNATURES ON RADAR AND ARE WORRIED ABOUT A SIGNIFICANT TORNADO EVENT ACROSS
PORTIONS OF OUR AREA THIS AFTERNOON AND TONIGHT.

&&

.SHORT TERM...
(TONIGHT-SATURDAY) THE LATEST NUMERICAL GUIDANCE IS TIGHTLY CLUSTERED AROUND THE
NHC FORECAST TRACK...SHOWING IVAN MAKING LANDFALL SOMEWHERE AROUND THE MOBILE
AREA. OF COURSE THERE IS STILL SOME UNCERTAINTY IN THIS FORECAST...AND A SHIFT
TO THE EAST OF THIS PROJECTION COULD BRING HEAVIER RAINS AND STRONGER WINDS
FARTHER EAST INTO OUR FORECAST AREA. BECAUSE WE HAVE VERY LITTLE SKILL IN
FORECASTING WHERE THE HEAVY RAIN BANDS WILL DEVELOP WE WILL LEAVE THE FLOOD
WATCH UP FOR OUR ENTIRE AREA. THE WORST OF THE FLOODING WILL BE IN THE CORE OF
THE STORM JUST WEST OF OUR AREA IF THIS IS A PERFECT FORECAST...BUT A JOG TO THE
EAST COULD BRING THESE TORRENTIAL RAINS INTO WESTERN PORTIONS OF OUR AREA.
MOST OF OUR FLOODING HERE...IF THERE IS ANY...WILL COME FROM SLOW-MOVING RAIN
BANDS. WE WILL LEAVE THE INLAND TROPICAL STORM WIND WARNINGS AS IS.

AFTER A WET AND WINDY PERIOD TONIGHT AND THURSDAY MORNING CONDITIONS WILL SLOWLY
IMPROVE LATE THURSDAY AFTERNOON THROUGH FRIDAY AS IVAN WEAKENS AND MOVES WELL
INLAND. POPS WILL DECREASE TO SLIGHT CHANCE LEVELS FRIDAY NIGHT AND SATURDAY
AS VERY DRY AIR ENTERS THE REGION FROM THE NORTHWEST.

.LONG TERM...
(SUNDAY-WEDNESDAY) THERE ARE SOME DISAGREEMENTS BETWEEN THE ECMWF AND GFS. THE
ECMWF IS QUICKER TO BUILD A STRONG RIDGE OVER THE SOUTHEAST U.S. THAN THE
GFS...WHICH RESULTS IN SIGNIFICANT DIFFERENCES IN HOW THEY HANDLE JEANNE. I
TOOK A COMPROMISE BETWEEN THE WETTER AND WINDIER ECMWF AND DRIER LESS WINDY
GFS.

&&

.MARINE...
SEAS ARE ABOUT AS HIGH AS I HAVE SEEN AND WILL REMAIN HIGH UNTIL FRIDAY. THE
STRONGEST WINDS WILL OCCUR OVER OUR WESTERN SECTIONS TONIGHT AND THURSDAY...
BEFORE DECREASING LATE THURSDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...

TLH 76 82 75 84 / 90 90 60 50
PFN 76 81 75 84 / 99 99 50 30
DHN 72 82 70 83 / 90 99 60 40
ABY 73 83 72 83 / 70 90 70 60
VLD 75 83 74 83 / 60 80 60 60
CTY 76 84 73 84 / 60 70 50 60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH FRIDAY MORNING ALL ZONES.
     INLAND TROPICAL STORM WIND WARNING TONIGHT AND THURSDAY
     ALL ZONES.
GA...FLOOD WATCH THROUGH FRIDAY MORNING ALL ZONES.
FL...HURRICANE WARNING COASTAL ZONES FROM APALACHICOLA WEST.
     TROPICAL STORM WARNING COASTAL ZONES FROM APALACHICOLA
     EAST.
     FLOOD WATCH THROUGH FRIDAY MORNING ALL ZONES.
     INLAND TROPICAL STORM WIND WARNING TONIGHT AND THURSDAY
     FLZ007-009>011-013-016-017-026.

&&

FOURNIER
Hazardous weather outlook, Sep 15, 3:35 AM EST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
435 AM EDT WED SEP 15 2004

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-152030-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
435 AM EDT WED SEP 15 2004

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
BECAUSE OF THE APPROACH OF HURRICANE IVAN IN THE EASTERN GULF OF
MEXICO...A HURRICANE WARNING IS IN EFFECT FROM APALACHICOLA WEST AND
A TROPICAL STORM WARNING IS IN EFFECT EAST OF APALACHICOLA. MARINERS
SHOULD REMAIN IN PORT. VERY HEAVY RAIN SHOULD BEGIN TODAY...SO A
FLOOD WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA. AN INLAND
TROPICAL WIND WARNING IS IN EFFECT BEGINNING TONIGHT FOR SOUTHEAST
ALABAMA AND THE INTERIOR COUNTIES OF THE EASTERN FLORIDA PANHANDLE.
TORNADO WATCHES WILL LIKELY BE ISSUED FOR MUCH OF THE OUTLOOK AREA
BEGINNING LATER TODAY. PLEASE REFER TO THE HURRICANE LOCAL STATEMENT
ISSUED BY THIS OFFICE FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HURRICANE AND TROPICAL STORM CONDITIONS WILL STILL BE POSSIBLE FOR
THE WARNED AREAS THURSDAY BUT SHOULD GRADUALLY TAPER OFF INTO
THURSDAY NIGHT. THE THREAT FOR FLOODING WILL ALSO CONTINUE INTO
THURSDAY NIGHT. OVER THE WATERS...WINDS AND SEAS SHOULD REMAIN HIGH
THROUGH FRIDAY. CONDITIONS SHOULD IMPROVE OVER THE WEEKEND WITH NO
OTHER HAZARDS EXPECTED THEREAFTER.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR HURRICANE IVAN BEGINNING TODAY.

.RIP CURRENTS...
EXTREMELY DANGEROUS RIP CURRENTS CAN BE EXPECTED FOR THE NEXT SEVERAL
DAYS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

48-TURNAGE

In the hours before

Special weather statement, Sep 15, 12:05 PM EST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
105 PM EDT WED SEP 15 2004

FLZ007>017-026-027-160300-
BAY FL-CALHOUN FL-COASTAL WALTON FL-FRANKLIN FL-GADSDEN FL-GULF FL-
HOLMES FL-INLAND WALTON FL-JACKSON FL-LEON FL-LIBERTY FL-WAKULLA FL-
WASHINGTON FL-
INCLUDING THE CITIES OF...APALACHICOLA...BLOUNTSTOWN...BONIFAY...
CALLAWAY...CARRABELLE...CHIPLEY...CRAWFORDVILLE...
DE FUNIAK SPRINGS...MARIANNA...PANAMA CITY...PANAMA CITY BEACH...
PORT ST. JOE...SANTA ROSA BEACH...ST. MARKS...TALLAHASSEE AND VERNON
105 PM EDT WED SEP 15 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR THE
FLORIDA PANHANDLE AND WESTERN SECTIONS OF THE FLORIDA BIG
BEND...EFFECTIVE UNTIL 1100 PM EDT WEDNESDAY (1000 PM CDT).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...GULF...GADSDEN...LIBERTY...FRANKLIN...LEON...AND WAKULLA.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

17-GOULD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Bay

When
September 15, 3:40 PM EST to 3:50 PM EST
Where
Bay County, 7 mi SW of Panama City
Rating
F1
Path length
5 mi
Path width
200 yd
Deaths
1 direct, 0 indirect
Injuries
7 direct, 0 indirect
Property damage
$5.0 million
Reported by
EMERGENCY MANAGER
Coordinates
30.100, -85.750

A strong F1 tornado touched down near the St Andrews recreation area. It damaged dozens of restaurants, stores and shops as it moved north along Thomas Drive. Seven persons were injured at a seafood restaurant near Grand Lagoon. An elderly man was killed when the tornado destroyed a real estate office. The tornado moved across St Andrews Bay near the Hathaway Bridge and then 100 yards south of the WJHG-TV station before dissipating. Reported by the Bay County EMA and WJHG-TV meteorologist.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Bay2004-09-1584MaleBusinessDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyThe tornado archive for Florida, 2004Warnings in Florida, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423514.